What Doctors Wished People Knew Before Choosing Over-the-Counter Pain Relievers

Dacy Knight
PHOTO:

Free People

There are many misconceptions when it comes to over-the-counter pain relievers and how to take them. As noted in a recent story on the subject published in The New York Times, a 2001 survey conducted by the National Council on Patient Information and Education found that only one-third of those polled could correctly identify the active ingredient in the pain reliever they were taking. A similar number also admitted they had taken more than the recommended dose because they believed it would increase its effectiveness.

Even though they’re available over the counter, pain relievers taken without proper attention and knowledge can have detrimental consequences for one’s health. As Robert A. Duarte, MD, director of the Pain Center at Northwell Health in Great Neck, New York, warns, consumers should not feel a false sense of safety in thinking over-the-counter pain relievers are free from potential harm simply because they’re accessible on store shelves.

Sadiah Siddiqui, MD, an anesthesiologist at Weill Cornell Medicine in Manhattan who specializes in interventional pain medicine, stressed that consumers must read the labels of the medications they take to identify their active ingredients. Additionally, he noted that individuals requiring over-the-counter pain relievers around the clock for a week or longer should visit a specialist or consult with their doctor. To help better understand what you’re taking to relieve pain, here’s a breakdown of the three major players in over-the-counter pain relievers. 

Ibuprofen: Its most popular forms being Advil and Motrin, this pain reliever is best suited to treat arthritic, joint, and dental pain, as well as headaches. According to Duarte, its potential side effects include stomach bleeding and kidney problems.

Acetaminophen: You probably know this pain reliever as Tylenol, which can be a go-to for headaches, pain, and fever. Heathy adults should not take more than 3000 milligrams a day or else the liver could suffer. Duarte advises to be wary of how much acetaminophen you’re allowing into your system as other cold and flu remedies also carry Tylenol. If you’re doubling up on treatments, you may exceed the recommended dose.

Aspirin: Bayer and St. Joseph are the most common distributors of aspirin, though it’s also found in Excedrin. Like ibuprofen and acetaminophen, aspirin is intended to treat headaches and pain from inflammation, but it is also used to prevent strokes and promote heart health. Its side effects include gastric bleeding and kidney dysfunction. 

Head to the comments to share your thoughts and discover seven self-care rituals that will make you a happier and healthier person.

Add a Comment

More Stories
1